Medical questions & health advice by board certified doctors
"What should I do if I'm having an allergic reaction to medication?"
I took some over the counter cough medicine to help with being sick and now I have an itchy rash that is all over my body. How can I make this go away? Do I have to take medication? I'm having trouble sleeping because it itches bad when I get into bed.
It is certainly possible that you are having an allergic reaction to the medication you took. It is also, however, possible that you are having a rash as part of whatever illness you currently have, as many common viral illnesses may produce itchy hives and other types of skin rashes. I think the only way to sort this out will be to go see your primary care doctor, who can figure out what kind of rash you have. In the mean time, you can take an anti histamine medication, such as over the counter diphenhydramine (Benadryl), which should help relieve the itch and let you get to sleep. While you are waiting to see your doctor, you need to be on the look out for a serious allergic reaction. If you notice any swelling of the face, of the lips, or of the tongue this could be a serious life threatening allergic reaction and you would need to go to the emergency room for immediate evaluation. Similarly, if you have an wheezing, any shortness of breath, or any trouble breathing, or if you have any nausea or vomiting, you need to seek immediate medical evaluation. Even if you don't have these serious symptoms, please do see your doctor as soon as is convenient.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.